# SDR CA120926005

- Difficulty date: September 24, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Cessna 560XL
- Engine: Pwa PW545A
- System (JASC): 3246 · Wheel/Ski/Float
- Part: Heat Shield
- Part number: 378941
- Condition: Contaminated
- Location: Wheel
- Stage of operation: TX
- How discovered: O
- Nature of condition: B, A
- Precautionary procedure: F, D

## Discrepancy

(CAN) AFTER LANDING & TAXIING TO THE FBO, THE CREW NOTICED WHITE SMOKE EMANATING FROM INSIDE THE OTBD SIDE OF THE RT MAIN WHEEL. THE CREW WATCHED THE SMOKE FOR A FEW MINUTES BEFORE THE WHEEL STOPPED SMOKING.  THE CREW, AFTER CONSULTATION WITH AN AME, TEST TAXIED THE ACFT AT SPEED ON THE RUNWAY TO DETERMINE IF THE BRAKES WERE LEAKING INTO THE WHEEL, ALTHOUGH THERE WAS NO VISIBLE EVIDENCE OF THIS AT THAT TIME.  WHEN THEY STOPPED AT THE FBO, MORE SMOKE & VISIBLE FLAMES WERE SEEN COMING FROM THE WHEEL BY GROUND HANDLERS. AT THIS POINT A GROUND HANDLER EXTINGUISHED THE FIRE WITH A FIRE EXTINGUISHER.  THE FIRE DEPARTMENT THEN FURTHER COOLED THE WHEEL WITH WATER. THE FIRE WAS EXTINGUISHED BEFORE IT GOT HOT ENOUGH TO MELT THE THERMAL RELIEF PLUGS ON THE TIRE.  AN AME LOOKED AT THE WHEEL AND REPORTED THAT THERE WAS NO OBVIOUS SOURCE OF THE FIRE. NO EXCESS GREASE OR CHEMICAL RESIDUE INSIDE THE WHEEL WAS EVIDENT.  SOOT FROM THE FIRE WAS VERY MINIMAL AND MUCH OF IT HAD BEEN WASHED AWAY BY THE ACTIONS OF THE FIRE DEPARTMENT. THERE WERE NO INDICATIONS OF LEAKING FLUIDS FROM THE WHEEL, BRAKES OR LANDING GEAR, THE WHEEL WELL, OR THE WING. LIKEWISE, NEITHER THE BRAKES NOR THE WHEEL BEARINGS SEEM TO BE DAMAGED.  MFG WAS CONTACTED AND THE EVENT DESCRIBED TO THE SERVICE REPRESENTATIVES THERE. MFG SUSPECTS THAT THE HEAT SHIELD WAS EXPOSED TO SOME KIND OF FLUID WHICH IT MAY HAVE SUBSEQUENTLY ABSORBED.  MFG EXPLAINED THAT THE HEAT SHIELDS ARE KNOWN TO RETAIN FLUIDS THAT THE SHIELDS COME INTO CONTACT WITH AS THE INTERIOR MATERIALS OF THE SHIELDS ARE VERY POROUS.  MFG SPECULATES THAT IF A FLAMMABLE FLUID WAS ABSORBED BY THE HEAT SHIELD, THE FLUID WOULD IGNITE WHEN HEATED BY THE REGULAR OPERATION OF WHEELS & BRAKES.  THIS WAS THE WHEEL`S FIRST FLIGHT AFTER O/H.  THE SHOP THAT O/H THE WHEEL WAS CONTACTED.  THE SHOP WAS AWARE OF THE RISK OF CONTAMINATING THE HEAT SHIELD AND ONLY USES WARM SOAPY WATER TO CLEAN THE SHIELDS.
